Indiana, 2003

Flooding in Indiana, May 6 to 22, 2003

May 6 to 22, 2003 · NWS IND · 3 events in 3 counties and zones

Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water. The following are flood stages, crests and date of crests of various gauges along the White River:Site: FS: Crest: Date of Crest:Elliston 18.0 18.32 05/07/03Edwardsport15.0 20.80 05/17/03Petersburg 16.0 21.53 05/13/03Petersburg 16.0 21.70 05/18/03Hazleton 16.0 21.50 05/15/03Hazleton 16.0 21.80 05/19/03

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 3:33 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, May 6, 3:33 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 AM EST TUE MAY 6 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN EACH DAY THRU THE
FORECAST.

AT 08Z SFC FNT WAS ALONG A SW/NE LINE JUST S OF KIND. DEWPOINTS WERE
IN THE LOW 50S BEHIND THE FNT AND IN THE LOW 60S AHEAD OF THE FNT.
ISOLATED TSRA HAD DISSIPATED.

MODELS IN FAIR AGREEMENT THIS RUN. WITH SOME UNCERTAINTY WITH FRONT
MEANDERING ACROSS FORECAST AREA /FA/ AND TIMING OF UPPER
WAVES...WENT WITH A BLEND MOST PERIODS.

WITH FRONT ACROSS SRN FA TODAY WILL KEEP LOW CHC POPS THERE. WILL GO
20 POPS IN GRIDS ACROSS CENTRAL FA BUT KEEP WX DRY. WITH SOME SUN
TODAY /ESPECIALLY ACROSS NRN FA/ ...TEMPS WILL WARM TO NEAR GUIDANCE
VALUES.

UPPER WAVE MOVES INTO OH VALLEY TONIGHT ALONG WITH GOOD UPPER
DIVERGENCE AND INCREASING 850 FLOW. SFC LOW ALSO MOVES ALONG FNT.
THIS MEANS THAT LIKELY POPS ARE WARRANTED ACROSS MUCH OF FA. WILL
MENTION HEAVY RAIN POSSIBLE SRN HALF OF FA CLOSEST TO FNT AND BETTER
SFC DEWPOINTS. ACROSS NRN FA WILL GO WITH HI CHC POPS TO BETTER
BLEND IN WITH SURROUNDING OFFICE/S GRIDS...BUT MIGHT HAVE TO BE
UPPED TO LIKELY IF NEXT MODEL RUN SUPPORTS HIGHER POPS. MOS TEMPS
LOOK OK AS TEMPS WILL FALL CLOSE TO DWPT VALUES.

ON WED WILL KEEP LIKELY POPS FOR THE MORNING BEFORE BEST
ENERGY/SUPPORT EXIT TO THE E. MAV TEMPS LOOK A LITTLE TOO COOL WITH
FRONT STILL MEANDERING ACROSS FA AND NO GOOD PUSH OF COLDER AIR.

CHANCES OF RAIN CONTINUE THRU THE EXTENDED PERIOD WITH LINGERING
FRONT AND SERIES OF WAVES.

.IND...NONE.

CS
Hazardous weather outlook, May 6, 5:45 AM EST, 1 hour 15 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL
INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT.
THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Knox

When
May 6, 7:00 AM EST to May 22, 10:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Flood, Daviess

When
May 6, 7:00 AM EST to May 21, 6:32 PM EST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Flood, Greene

When
May 6, 9:00 AM EST to May 8, 6:34 AM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353078, 5353952, 5354247.